Alert archive / Minnesota / Special Weather Statements in 2019
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 5, 2019, 1:09 PM CDT for Yellow Medicine County, Minnesota. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2019, 1:09 PM CDT (18:09 UTC)
- Expired
- Jul 5, 2019, 2:15 PM CDT
- In force
- 66 min
- Issued by
- NWS Twin Cities, MN
County Yellow Medicine County, MN
The radar
The Sioux Falls radar (KFSD), 147 km from the middle of the area, began a volume at 18:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 6.2 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -275 J/kg
- Mixed-layer LCL
- 1065 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -54 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
404 WWUS83 KMPX 051809 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN 109 PM CDT Fri Jul 5 2019 MNC073-173-051915- Lac qui Parle-Yellow Medicine- 109 PM CDT Fri Jul 5 2019 ...URBAN AND SMALL STREAM FLOODING EXPECTED... Heavy rain will cause minor flooding in the following counties... Lac qui Parle...Yellow Medicine... * Until 215 PM CDT. * At 109 PM CDT, Doppler radar indicated heavy rain that will cause urban and small stream flooding in the area. * Some locations that will experience flooding include... Clarkfield, Boyd, Spring Creek, Hazel Run and Spellman Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4464 9569 4463 9596 4489 9607 4489 9570 $$ BORGHOFF
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 5, 1:02 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 5, 1:02 PM CDT, 7 minutes before
Area Forecast Discussion...UPDATED National Weather Service Twin Cities/Chanhassen MN 102 PM CDT Fri Jul 5 2019 .SHORT TERM...(Today through Saturday) Issued at 314 AM CDT Fri Jul 5 2019 There are two waves we are watching during the short term period. The first is an MCV that has developed with severe convection overnight in Neb that is heading for southern MN this afternoon during peak heating. The other wave is a more synoptic type shortwave that came out of northern Utah last night and will likely be tracking across MN on Saturday. For today, really hit the PoPs hard across southern MN, where widespread showers and thunderstorms are expected to develop as the Nebraska MCV arrives during peak heating. Still some uncertainty with how widespread convection will be, but would not be surprised if we see something similar to what we saw north of the Twin Cities Thursday, this time just south of the Twin Cities along the track of the MCV. Jet streak to our north will be strengthening today, with shear picking up in response (bulk shear 30-40 kts). Big question for the severe threat is how much destabilization do we see. Capping once again looks weak, so we really won't build much instability before the atmosphere releases it in the form of thunderstorms. Still MUCAPE values near 2000 j/kg with the shear will at least support an isolated severe storm threat, which the initial Day 1 marginal risk area from the SPC covers well. We should see a lull in activity once again for much of Saturday night as this initial MCV moves off to the east. We'll likely be watching yet another MCS working across the Dakotas Friday night as the second mid-level wave moves out on to the northern Plains. How much this wave maintains its strength on Saturday as it moves across MN will determine how much showers/storms we see on Saturday. The ECMWF continues to be the strongest with this wave and shows a fairly widespread rain event unfolding across the area once again. The NAM has this wave pretty much sheared out and keeps us dry. Given what we continue to see from the ECMWF/GEM/RAP with the strength of the mid-level wave, did not want to get too aggressive with the eraser, so kept mention of chance pops going across southern MN for Saturday. .LONG TERM...(Saturday night through Thursday) Issued at 314 AM CDT Fri Jul 5 2019 Longer term concerns are timing of upper level short wave troughs over the region. No significant warming anticipated with overall temperatures ranging a few degrees either side of normal. The initial trough exits the eastern area Saturday night. The ECMWF is a bit slower with the wave, which is usually the case. We retained the lower end PoP for mainly the eastern CWA Saturday night into Sunday. Then overall flow pattern begins to recharge some with ridging aloft developing Sunday/Monday. This should gradually dry out most of the area as the Great Lakes high dominates the weather. Dewpoints should drop back into the upper 50s to low 60s most of this period. Return flow develops later Monday/Monday night and we may see slight increase in WAA accas type activity develop over the far western CWA into Monday. Then both the GFS and ECMWF bring a stronger wave/surface cold front into the area mainly Tuesday/Wednesday period. CIPS severe weather probability guidance indicates increased probability for severe weather threat then as well. Will need to monitor overall trends for this possibility. Following the Wednesday wave, the models diverge on overall progressiveness of the wave movement. The ECMWF actually cuts off the upper low over the Great Lakes Thursday/Thursday night. This may linger some PoP into the far eastern CWA then. We did retain those at this point. The western area should dry out with the next surface ridge moving over the area. Temperatures are expected to remain close to normal with perhaps some warming ahead of the Tuesday wave and then later in the week into next weekend. Coolest Sunday and then toward midweek with the wave moving through. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 102 PM CDT Fri Jul 5 2019 The MCV over western MN seems to have stalled while much of the precip to the south and east of the circulation has dissipated. Cloud tops have warmed this morning and scattering of the overcast will result in building instability to the east of the MCV this afternoon. Additional showers and thunderstorms will likely develop along the east and northern quadrants of the circulation during the next few hours. The highest concentration appears will set up from Willmar to the Twin Cities before waning again this evening over WI. KMSP...Timing has been delayed a bit from the last TAF, with storms likely in the vicinity by 21Z. On and off thunderstorms expected during the evening hours, gradually ending by 02Z as the circulation passes to the east. /OUTLOOK FOR KMSP/ Sat...VFR. Slight chc MVFR/-TSRA. Wind NE 5kt. Sun...VFR. Wind SE 5kt. Mon...VFR. Winds S 5kt. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...MPG LONG TERM...DWE AVIATION...BORGHOFF
Hazardous weather outlook, Jul 5, 12:45 PM CDT, 24 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Twin Cities/Chanhassen MN 1245 PM CDT Fri Jul 5 2019 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 061745- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 1245 PM CDT Fri Jul 5 2019 This Hazardous Weather Outlook is for portions of central and southern Minnesota...and west central Wisconsin. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms are possible today into this evening. The severe weather threat is low, but small hail, gusty winds, and locally heavy rainfall are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Periods of thunderstorms are expected through Thursday. The highest chances are currently Saturday, and again Tuesday and Wednesday. The potential for severe weather is low at this time, but heavy rainfall will be a continued threat. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed. Borghoff
In the hours before
Special weather statement, Jul 5, 1:09 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Twin Cities/Chanhassen MN 109 PM CDT Fri Jul 5 2019 MNC073-173-051915- Lac qui Parle-Yellow Medicine- 109 PM CDT Fri Jul 5 2019 ...URBAN AND SMALL STREAM FLOODING EXPECTED... Heavy rain will cause minor flooding in the following counties... Lac qui Parle...Yellow Medicine... * Until 215 PM CDT. * At 109 PM CDT, Doppler radar indicated heavy rain that will cause urban and small stream flooding in the area. * Some locations that will experience flooding include... Clarkfield, Boyd, Spring Creek, Hazel Run and Spellman Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 4464 9569 4463 9596 4489 9607 4489 9570 BORGHOFF
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 4:23 PM CDT | Tornado Warning | MPX | Redwood, Renville | 26 min |
| Jul 5, 4:37 PM CDT | Severe Thunderstorm Warning | MPX | McLeod, Sibley | 38 min |
| Jul 5, 5:13 PM CDT | Severe Thunderstorm Warning | MPX | Sibley | 47 min |
| Jul 5, 5:39 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Scott, Sibley | 51 min |
| Jul 5, 5:45 PM CDT | Tornado Warning | MPX | Scott, Sibley | 30 min |
| Jul 5, 6:01 PM CDT | Tornado Warning | MPX | Le Sueur | 29 min |
| Jul 5, 6:30 PM CDT | Special Weather Statement | MPX | Le Sueur | 45 min |
Nearby
Special Weather Statements in Minnesota, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.